Alert archive / Washington / High Wind Watches in 2015
High Wind Watch 3, NWS Spokane, WA
NWS Spokane, WA issued this high wind watch at Dec 8, 2015, 3:41 AM PST for 8 counties in Idaho; 12 counties in Washington. It took effect at Dec 9, 2015, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2015, 3:41 AM PST (11:41 UTC)
- In effect from
- Dec 9, 2015, 6:00 AM PST
- Expired
- Dec 8, 2015, 2:29 PM PST
- In force
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 24 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WWUS76 KOTX 081141 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 341 AM PST TUE DEC 8 2015 ...STRONG WINDS ON WEDNESDAY... .STRONG WINDS WILL DEVELOP THIS AFTERNOON AND THEN DECREASE SOMEWHAT OVERNIGHT. WINDS WILL BE EVEN STRONGER ON WEDNESDAY WITH THE POTENTIAL FOR DAMAGE TO TREES AND POWER LINES. IDZ001>004-026-027-WAZ031>038-044-082300- /O.NEW.KOTX.HW.A.0003.151209T1400Z-151210T0000Z/ NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU- 341 AM PST TUE DEC 8 2015 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * TIMING...STRONG WINDS WILL DEVELOP THIS AFTERNOON OVER THE AREA WITH SOME GUSTS TO 45 MPH POSSIBLE. THE WINDS WILL DECREASE SOMEWHAT TONIGHT. STRONG DAMAGING WINDS WILL REDEVELOP EARLY WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY BEFORE SUBSIDING WEDNESDAY EVENING. * IMPACTS...WIND COULD CAUSE DAMAGE TO TREES AND POWER LINES. HIGH PROFILE VEHICLES MAY ALSO HAVE DIFFICULTY STAYING ON THE ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
506 WWUS76 KOTX 082229 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 229 PM PST TUE DEC 8 2015 ...STRONG WINDS ON WEDNESDAY... .GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE NIGHT WITH GUSTS AS HIGH AS 40 MPH OVER THE COLUMBIA BASIN...PALOUSE AND WEST PLAINS...AS WELL AS THE EXPOSED MOUNTAIN RIDGES. WINDS WILL PEAK ON WEDNESDAY WITH THE ARRIVAL OF A STRONG COLD FRONT. EXPECT WINDS TO SHIFT TO THE WEST OR SOUTHWEST WITH SOME OF THE STRONGEST GUSTS OVER THE PALOUSE...LEWISTON AREA...WEST PLAINS...CAMAS PRAIRIE... AND SPOKANE METRO. IDZ002-003-026-027-WAZ031>033-036-091000- /O.UPG.KOTX.HW.A.0003.151209T1400Z-151210T0000Z/ /O.NEW.KOTX.HW.W.0002.151209T1600Z-151210T0300Z/ COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA- 229 PM PST TUE DEC 8 2015 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 7 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM TO 7 PM PST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * TIMING...PEAK WINDS WILL OCCUR FROM MID MORNING THROUGH LATE AFTERNOON ON WEDNESDAY WITH GUSTS AS HIGH AS 60 MPH. * IMPACTS...WIND COULD CAUSE DAMAGE TO TREES AND POWER LINES. GROUND SOAKED WITH RAIN MAY ALSO HEIGHTEN THE THREAT OF UPROOTED TREES. HIGH PROFILE VEHICLES MAY ALSO HAVE DIFFICULTY STAYING ON THE ROAD. MOTORISTS WITH PLANS TO TRAVEL ON HIGHWAY 195 OVER THE WASHINGTON PALOUSE AND HIGHWAY 95 FROM COEUR D'ALENE TO LEWISTON SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. * LOCATIONS...LEWISTON...CLARKSTON...PULLMAN...SPOKANE...COEUR D'ALENE...CHENEY...LA CROSSE...POMEROY...ALPOWA SUMMIT...WINCHESTER...CRAIGMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. TREE DAMAGE AND POWER OUTAGES WILL BE LIKELY. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ034-035-044-091000- /O.UPG.KOTX.HW.A.0003.151209T1400Z-151210T0000Z/ /O.NEW.KOTX.WI.Y.0017.151209T1400Z-151210T0000Z/ MOSES LAKE AREA-UPPER COLUMBIA BASIN-WATERVILLE PLATEAU- 229 PM PST TUE DEC 8 2015 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM PST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...WEST OR SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * TIMING...WINDS WILL PEAK BY MID MORNING WEDNESDAY AND CONTINUE THROUGH MID AFTERNOON WITH GUSTS TO 50 MPH POSSIBLE. * IMPACTS...WIND COULD CAUSE TREE DAMAGE AND POWER OUTAGES. HIGH PROFILE VEHICLES MAY ALSO HAVE DIFFICULTY STAYING ON THE ROAD. * LOCATIONS...MOSES LAKE...EPHRATA...WATERVILLE...MANSFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ IDZ001-004-WAZ037-038-091000- /O.UPG.KOTX.HW.A.0003.151209T1400Z-151210T0000Z/ /O.NEW.KOTX.WI.Y.0017.151209T1600Z-151210T0300Z/ NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 229 PM PST TUE DEC 8 2015 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 7 PM PST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. EXPOSED MOUNTAIN RIDGES WILL HAVE THE POTENTIAL TO GUST TO 65 MPH OR MORE. * TIMING...WINDS IN THE LOWLANDS WILL PEAK LATE WEDNESDAY MORNING INTO WEDNESDAY AFTERNOON. * IMPACTS...WIND COULD CAUSE TREE DAMAGE AND POWER OUTAGES. HIGH PROFILE VEHICLES MAY ALSO HAVE DIFFICULTY STAYING ON THE ROAD. * LOCATIONS...SANDPOINT...DEER PARK...COLVILLE...PRIEST LAKE... REPUBLIC...NESPELEM...KELLOGG...ST MARIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WAZ041>043-091000- /O.NEW.KOTX.WI.Y.0017.151209T1400Z-151210T0000Z/ WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 229 PM PST TUE DEC 8 2015 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM PST WEDNESDAY. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH. IN THE OKANOGAN VALLEY AND ALONG THE COLUMBIA RIVER NEAR CHELAN AND BREWSTER...SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH. EXPOSED RIDGES IN THE CASCADES COULD GUST UP TO 65 MPH OR MORE. * TIMING...PEAK WIND WILL OCCUR DURING THE DAY WEDNESDAY. * IMPACTS...WIND COULD CAUSE TREE DAMAGE AND POWER OUTAGES. HIGH PROFILE VEHICLES MAY ALSO HAVE DIFFICULTY STAYING ON THE ROAD. * LOCATIONS...WENATCHEE...CHELAN...LEAVENWORTH...LAKE CHELAN...METHOW VALLEY...OMAK...BREWSTER...OROVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this high wind watch went out at Dec 8, 3:13 AM PST, 28 minutes earlier.
Area forecast discussion, Dec 8, 3:13 AM PST, 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
313 AM PST TUE DEC 8 2015
.SYNOPSIS...
The parade of storms continues with more rain today through
Wednesday. Strong winds will accompany these storms, especially on
Wednesday. A cooler Pacific storm on Thursday will bring rain and low
land snow to the region. There will be a better chance for valley
snow this weekend.
&&
.DISCUSSION...
Today through Wednesday: A very active period of weather for the
next 36 hours. More rain is on the way. See the Hydrology section
below for a discussion of flooding concerns. The warm front will
move into the area over the next few hours so by sunrise just
about everyone will be raining this morning. This will also bring
record warm temperatures this afternoon. After that, the wind
kicks in. And that will be the main story. Today winds will be
20-30 mph with gusts of 40-45 mph over the eastern Columbia
Basin, Palouse, and Spokane metro. These winds will diminish some
overnight but not stop completely.
Tonight the cold front will restart the rain over the area. As the
cold front moves across the region on Wednesday, winds will
strengthen. I've issued a High Wind Watch for this period. Winds
this afternoon and tonight will be strong, but not as strong as
what we will see on Wednesday. I've also added a mention of
thunderstorms for Wednesday afternoon for extreme eastern WA and
the Panhandle. If they form, they could locally increase winds. RJ
Wednesday night through Saturday night...An active weather pattern
continues with a couple organized systems to track through
Thursday and again over the weekend.
Wednesday night/Thursday: After a short wave ridge brings a brief
break in the weather Wednesday night...the next system swings
through Thursday morning as a deep 960mb low off Vancouver Island
sends a strong occluded front through the Inland NW. Models agree
that this will bring widespread precipitation with amounts ranging
from 0.20-0.50 inches. Now whether this falls as rain or snow will
depend on location and elevation. Model soundings show snow the
most likely scenario along the East Slopes of the Cascades and
west portion of the Waterville Plateau, as well as the northern
valleys and Idaho Panhandle where valley accumulations of 1 to 3
inches with locally higher amounts are forecast. A tougher call
for the Spokane/Coeur D'Alene area as well as the Wenatchee area but
most model guidance is pointing towards temps in the mid 30s with
a rain/snow mix...or a wet non-accumulating snow. However the
intensity of the precipitation could help drive down the snow
level Thursday morning so there is low confidence in these areas.
Precip-type from Moses Lake to Ritzville to the palouse southward
is expected to see valley rain and mountain snow. The main focus
of showers shifts to the mountains Thursday afternoon with valley
highs warming into the upper 30s and lower 40s for most towns.
Thursday night through Friday night: An upper trough lingers over
the area but stretches with time leaving a quieter weather
pattern. Best chance for snow showers will be in the mountains
with a chance for light rain or snow showers in the valleys
depending on location and time of day.
Saturday and Saturday night...Light to moderate snow
accumulations for much of the region is possible. Models are in
good agreement of a low pressure tracking through with a warm
front bringing widespread precipitation to the Inland NW...but
differ by 6-12 hours on timing. Given that the Canadian model is
in agreement with the ECMWF forecast leans towards these two
solutions. This would result in precip crossing the Cascades
Saturday afternoon reaching Eastern Washington and North Idaho
Saturday evening. However overall confidence on precise timing is
low given this is several days out. The air mass preceding this
will be cool with 850mb temps of -2 to -5C. The ECMWF suggest snow
for most...except for rain in the Columbia Basin from Moses Lake
to Ritzville southward as well as the Clarkston-Lewiston area. JW
Sunday through Tuesday: As the Low continues to exit the region,
precip across the region will begin to decrease. A series of
troughs will filter into the Pacific Northwest beginning Sunday
night and going through the end of the period. The timing and
amount of moisture with these systems are not well agreed by the
models. Depending on the timing, the daytime hours could see a
rain/snow mix for the lower elevations and snow for the overnight
hours. Higher terrains and mountains can expect to get snow from
these systems. Most of the region can expect to see highs in the
mid 30s. This will decent chance for snow into the Columbia Basin.
The lows will fall into the mid 20s. /JDC
&&
.AVIATION...
12Z TAFS: IFR weather in the Spokane area will improve a bit later
this morning as rain redevelops over the area. In the afternoon
the rain will be replaced by strong winds over much of the area
improving flight conditions. The rain will return tonight for more
IFR/MVFR weather. RJ
&&
.HYDROLOGY...
A Flood Advisory is in place through midday Thursday for all of
the Inland Northwest except for the Basin and the Lewiston area. Aside
from the Cascades, there is no low-elevation snow on the ground
to melt and contribute to the flooding problem. More rain is on
the way today and tonight. The break in the rain last night, as
well as this afternoon, helps alleviate flooding potential as the
water is given time to soak into the ground or get routed through
local rivers/streams. But given the saturated nature of the soil,
additional rain is more likely to cause minor flooding problems.
The heaviest rain will fall over the northern ID Panhandle.
Mudslides are likely to occur in this area. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 48 51 34 42 32 / 100 90 70 10 100 50
Coeur d'Alene 53 46 50 34 42 33 / 100 100 90 10 100 50
Pullman 56 48 50 36 45 34 / 100 80 90 10 100 40
Lewiston 61 50 54 40 48 37 / 100 60 60 10 90 30
Colville 48 41 49 32 37 32 / 100 100 70 10 90 40
Sandpoint 47 44 47 33 38 32 / 100 100 100 20 100 50
Kellogg 46 44 45 33 37 32 / 100 100 100 30 90 60
Moses Lake 56 49 55 36 46 31 / 90 40 20 40 100 20
Wenatchee 50 43 50 35 41 32 / 100 50 20 50 100 20
Omak 46 42 47 32 37 32 / 100 80 20 20 100 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Watch from Wednesday morning through Wednesday
afternoon for Central Panhandle Mountains-Coeur d'Alene
Area-Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area-Northern Panhandle.
WA...High Wind Watch from Wednesday morning through Wednesday
afternoon for Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Spokane Area-Upper Columbia Basin-Washington
Palouse-Waterville Plateau.
&&Hazardous weather outlook, Dec 7, 5:15 AM PST, 22 hours 26 minutes before
Hazardous Weather Outlook National Weather Service SPOKANE WA 515 AM PST MON DEC 7 2015 IDZ001>004-026-027-WAZ031>038-041>044-081400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 515 AM PST MON DEC 7 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Heavy rain is expected across the area this afternoon. This could lead to water problems in localized areas. Gusty winds are also expected this evening...mainly on the Palouse, Pomeroy area as well as the Wenatchee area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY More wet and windy weather is expected on Tuesday and Wednesday. More local flooding is possible. Mudslides are also possible in areas with steeper terrain. Additionally, strong winds are expected on Wednesday with gusts to 55 mph possible. The weather will turn cooler by the end of the week which could mean the return of low elevation snow.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 2:29 PM PST | High Wind Warning | OTX | Benewah, Kootenai, Latah, Lewis, Nez Perce | 21 hr |
| Dec 8, 2:29 PM PST | Wind Advisory | OTX | Benewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more | 26 hr |
Nearby
High Wind Watches in Washington, 2015High Wind Watches in Idaho, 2015Every high wind watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.